Care of Patients With Hepatitis C and HIV Co-Infection

Vincent Soriano; Massimo Puoti; Mark Sulkowski; Stefan Mauss; Patrice Cacoub; Antonietta Cargnel; Douglas Dieterich; Angelos Hatzakis; Jurgen Rockstroh

Disclosures

AIDS. 2004;18(1) 

In This Article

Toxicity Caused By Interactions Between Antiretroviral Drugs and Anti-Hepatitis C Virus Therapy. How to Avoid it?

Background

As anaemia is a frequent side-effect of ribavirin use, attention should be paid to those patients who are taking zidovudine, also known to produce anaemia. In patients with zidovudine-related anaemia this drug should thus be discontinued before prescribing ribavirin. Alternatively, close monitoring of haemoglobin values over the first 6 weeks of therapy is warranted.

Mitochondrial damage results from the inhibition of mitochondrial polymerase gamma by nucleoside analogues.[76,77] Ribavirin can enhance the intracellular concentrations of phosphorylated didanosine metabolites, and result in a higher risk of toxicity.[78,79,80] Several cases of pancreatitis or lactic acidosis have been reported, and a warning from the US Food and Drug Administration has been released advising on the risk of giving ribavirin and didanosine concomitantly. Therefore, patients who begin treatment with ribavirin should avoid the use of didanosine. Alternatively, the close monitoring of serum lactate and amylase levels are warranted, and patients should be informed in advance of any symptoms potentially associated with lactic acidosis (abdominal discomfort, fever, malaise, nausea, vomiting). The role of stavudine in the development of lactic acidosis in these patients has also been highlighted in the APRICOT trial, although to a lesser extent.[81]

More recently, cases of hepatic decompensation, some of them fatal, have been reported in individuals receiving ribavirin with didanosine.[81,82] All were individuals with cirrhosis, and hypothetically didanosine and ribavirin acted synergistically, leading to liver failure. Therefore, the concomitant administration of didanosine and ribavirin should be contraindicated in patients with advanced liver fibrosis.

Finally, several observations have highlighted the fact that ribavirin could potentiate subcutaneous fat loss when used concomitantly with some nucleoside analogue, mainly stavudine.[83] In this form, severe weight loss mimicking the progression of lipoatrophy could be another characteristic side-effect derived from the interaction of ribavirin and antiretroviral drugs. Patients should be informed in advance about the risk of this complication and, when possible, drugs with a lower lipodystrophic profile should be prescribed.

Panel Recommendation

Interactions between antiretroviral drugs and ribavirin may be harmful. Given the higher risk of pancreatitis and lactic acidosis in all treated patients as well as of liver decompensation in cirrhotic individuals, didanosine should be avoided when taking ribavirin. On the other hand, zidovudine should be used with caution when ribavirin is given, because both may produce anaemia. Patients should be advised of the possibility of experiencing severe weight loss, mimicking a rapid progression of lipoatrophy, probably as a result of a potentiation of mitochondrial damage in the subcutaneous fat tissue taking ribavirin and some nucleoside analogues. SCORE: A.II

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....